Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 172, NWS Des Moines, IA

September 10, 20154 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 10, 2015, 12:36 AM CDT for 4 counties in Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 12:36 AM CDT (05:36 UTC)
Expired
Sep 10, 2015, 12:56 AM CDT
In force
20 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS53 KDMX 100536
SVRDMX
IAC033-081-189-195-100615-
/O.NEW.KDMX.SV.W.0172.150910T0536Z-150910T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1236 AM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
  SOUTHWESTERN WORTH COUNTY IN NORTH CENTRAL IOWA...
  NORTHWESTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 115 AM CDT

* AT 1236 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FOREST
  CITY...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  FOREST CITY...MASON CITY MUNICIPAL AIRPORT...FERTILE...
  HANLONTOWN...MILLER...FOREST CITY MUNICIPAL AIRPORT AND PILOT KNOB
  STATE PARK.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 196 AND 208.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4319 9369 4327 9369 4335 9334 4316 9332
TIME...MOT...LOC 0536Z 264DEG 19KT 4324 9364 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOKSA
1 follow-up statement
786 
WWUS53 KDMX 100556
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT THU SEP 10 2015

IAC033-081-189-195-100605-
/O.CAN.KDMX.SV.W.0172.000000T0000Z-150910T0615Z/
HANCOCK IA-WINNEBAGO IA-WORTH IA-CERRO GORDO IA-
1256 AM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
SOUTHEASTERN WINNEBAGO...SOUTHWESTERN WORTH AND NORTHWESTERN CERRO
GORDO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4319 9369 4327 9369 4335 9334 4316 9332
TIME...MOT...LOC 0552Z 264DEG 19KT 4321 9347 

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:36 PM CDT, 1 hour earlier.

Area forecast discussion, Sep 9, 11:36 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT WED SEP 9 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 337 PM CDT WED SEP 9 2015

STRONG COLD FRONT SITUATED OFF TO THE NORTHWEST ACROSS SE SD WITH
SOME STORMS ALREADY DEVELOPING ALONG AND JUST AHEAD OF THE FRONT
ACROSS NRN NE. SERIES OF UPPER LEVEL IMPULSES TO DROP THROUGH THE
STATE TONIGHT INTO THURSDAY...WITH THE FIRST TO MOVE ACROSS WESTERN
AND SOUTHERN CWA THIS EVENING INTO THE OVERNIGHT HOURS. THIS MAY
ALLOW FOR SOME ACTIVITY TO DEVELOP AHEAD OF THE MAIN FRONT
OVERNIGHT...WITH THE BEST CHANCES FOR STORMS EXPECTED ACROSS THE
NORTHERN CWA AS THE FRONT SINKS INTO THE CWA. DECENT INSTABILITY
EXPECTED WITH AROUND 1000-1500 J/KG OF CAPE ACROSS THE CWA AS LAPSE
RATES STEEPEN AND THE MID LEVELS COOL. DEEP LAYER SHEAR MORE
MARGINAL...SUGGESTING POSSIBILITY OF AN ISOLATED STRONGER STORM WITH
OVERALL SEVERE POTENTIAL LOW TONIGHT. OVERNIGHT LOWS STILL ON TRACK
TO BE COOLER DROPPING INTO THE UPPER 50S TO LOW 60S.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 337 PM CDT WED SEP 9 2015

ONLY WINDOWS FOR ACTIVE SENSIBLE WEATHER WILL BE EARLY AND
POTENTIALLY LATE. CURRENT MT SHORT WAVE/PV ANOMALY WILL REACH THE
UPPER MS VALLEY AT THE START OF THE PERIOD...AND MAY BE UNDER
REPRESENTED IN THE MODELS BASED ON WATER VAPOR DEPICTION. MID LEVEL
KINEMATIC FORCING WILL STRENGTHEN AS IT REACHES IA THU MORNING WITH
LOWER 1-3KM WARM/THETA-E ADVECTION EXITING SE. LOW LEVEL MOISTURE
WILL RETURN TO IA AHEAD OF THE APPROACHING COLD FRONT BOOSTING
INSTABILITY.  NAM AND GFS MAY BE TOO MOIST AND DRY
RESPECTIVELY...BUT JUDGING FROM UPSTREAM CONDITIONS ACROSS KS AND NE
THE MORE UNSTABLE NAM MAY BE CLOSER TO REALITY. THIS WILL RESULT IN
2000 PLUS J/KG UNCAPPED MLCAPES ACROSS THE SE HALF OF IA. WITH
MORE THAN ADEQUATE DEEP SHEAR EXPECTED CONVECTION WILL LIKELY BE
SIMILAR TO WHAT IS PRESENTLY OCCURRING ACROSS NE...IF NOT SOMEWHAT
STRONGER ESPECIALLY IF THE MODEL ARE UNDER DOING THE WAVE. THUS
AGREE WITH RECENT SPC DAY2 PROBABILITY INCREASE INTO IA..AND THE
DAY 1 MAY END UP EVEN HIGHER. THE ONLY THING HOLDING BACK
DEVELOPMENT MAY BE CONVECTIVE DEBRIS AND RELATIVELY WEAKER
CONVERGENCE...BUT STILL FEEL CONDITIONS WILL BE ADEQUATE FOR A FEW
STRONG TO SEVERE STORMS WITH DAMAGING WIND AND/OR HAIL.

CONVECTION SHOULD GRADUALLY FADE INTO THE EVENING EITHER DUE TO LOSS
OF HEATING OR FORCING EXITING. THIS WILL LEAD INTO A DECIDED AIRMASS
CHANGE WITH COOLER DRIER WEATHER. HIGHS TO END THE WEEK WILL ONLY BE
IN THE 60S WITH DEWPOINTS DOWN INTO THE 40S....SIMILAR TO OVERNIGHT
LOWS. THE SURFACE HIGH WILL EXIT SAT NIGHT AS PATTERN AMPLIFIES BUT
RETURN FLOW WILL BE FAIRLY WEAK WITH NO SIGNIFICANT MOISTURE OR TEMP
REBOUND...JUST GETTING BACK TO TEMPERATURE AND HUMIDITY TYPICAL FOR
EARLY/MID SEPTEMBER. RIDGING WILL THEN BUILD INTO THE PLAINS AND
UPPER MS VALLEY WITH WESTERLIES TO OUR NORTH. THIS WILL KEEP US
DRY AND SEASONAL INTO THE MIDDLE OF NEXT WEEK. THE AFOREMENTIONED
JET TO OUR NORTH WILL EVENTUALLY STRENGTHEN AND BUCKLE LEADING TO
SOME DEGREE OF WRN CONUS TROUGHING. ECMWF AND GFS DIFFER ON THE
STRENGTH HOWEVER WITH GFS STRONGER AND SLOWER...ECMWF FASTER AND
WEAKER. DETAILS WILL BE PLAYED OUT IN THE COMING DAYS...BUT BOTH
SOLUTIONS WOULD SUGGEST SOME DEGREE OF POPS NEEDED FROM TUE NIGHT
INTO WED.

&&

.AVIATION...10/06Z
ISSUED AT 1136 PM CDT WED SEP 9 2015

THE CONVECTION IS WEAKENING WITH ONLY SCT SHOWERS LEFT OVER
CENTRAL IA THROUGH 12Z. AS DAYTIME HEATING INCREASES AFT 15Z
THURSDAY WILL LOOK FOR ADDITIONAL DEVELOPMENT ALONG THE BOUNDARY
AFT 15Z MAINLY ACROSS THE EAST/SOUTHEAST SITES THROUGH 00Z. CIGS
GENERALLY WILL REMAIN VFR THROUGH THE PACKAGE WITH MID TO HIGH
LEVEL BKN. WINDS PICK UP BEHIND THE BOUNDARY WITH NORTHWEST WINDS
AND GUSTS TO 15 TO 22KTS ACROSS THE NORTH. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BEERENDS
LONG TERM...SMALL
AVIATION...REV
Hazardous weather outlook, Sep 9, 3:59 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT WED SEP 9 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PROBABILITY OF
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY EVENING. A FEW
STORMS MAY BE SEVERE...MAINLY SOUTH OF INTERSTATE 80...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

SMALL

In the hours before

Special weather statement, Sep 9, 6:50 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT WED SEP 9 2015

IAZ004-005-015-023-024-033>035-100200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE
650 PM CDT WED SEP 9 2015

...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL...

AN AREA OF THUNDERSTORMS OVER NORTHWEST IOWA WILL BE MOVING EAST
SOUTHEAST INTO THE AREA OVER THE NEXT 1 TO 2 HOURS. THOUGH THE
STORMS ARE EXPECTED TO DIMINISH...MODERATE RAINFALL OF UP TO AN
INCH TO 1.5 INCHES OF RAIN MAY OCCUR ALONG WITH HEAVY DOWNPOURS IN
THE HEAVIER STORMS.

IF YOU ARE TRAVELING THROUGH THE REGION THIS EVENING...BE PREPARED
FOR BRIEF REDUCTIONS IN VISIBILITY AS WELL AS THE POTENTIAL FOR
SOME PONDING ON AREA ROADS WHICH MAY LEAD TO DIFFICULT DRIVING
CONDITIONS.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:02 AM CDTSpecial Weather StatementDMXCerro Gordo58 min
Sep 10, 5:55 AM CDTSpecial Weather StatementDMXWinnebago65 min
Sep 10, 7:30 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.